Colorado, 2018

Tornado and Hail in Colorado, May 27, 2018

May 27, 2018 · NWS GLD · 11 events in 3 counties and zones

During the latter half of the afternoon, and into the evening, strong to severe thunderstorms developed and moved north across East Central Colorado. The largest hail reported was golf ball size near Bethune and Hale.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the latter half of the afternoon, and into the evening, strong to severe thunderstorms developed and moved north across East Central Colorado. The largest hail reported was golf ball size near Bethune and Hale. Meanwhile high winds moved through Burlington, which originated from storm activity in Southwest Kansas earlier in the afternoon. A breif, weak tornado was reported north-northeast of Burlington. No damage was reported with the tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 1:39 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, May 27, 1:39 PM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
239 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 137 PM MDT Sun May 27 2018

Main forecast concern will be chance of severe thunderstorms and
locally heavy rainfall today into Tuesday night. Satellite showing
an amplified pattern from the Pacific into North America. The flow
over North America also has a split over the eastern and western
portions of the country. Main feature of interest is nearly
stationary upper low over the Intermountain West. Satellite is
showing a nice tropical moisture connection into the central portion
of the country.

Tonight...Instability axis looks to set up along and west of the
Colorado border. A negatively tilted shortwave will move across the
area the night. Some indication that a right rear quadrant of mid
level speed max will affect the western portion of the area, above
the instability axis, from mid afternoon through the night.

The instability and lift parameters have come together with the cap
currently gone or nearly gone. Thunderstorms have already formed
just to our west and they will continue increase in coverage and
intensity. Instability, shear, and composite parameters point toward
these storms being able to become severe. Very large hail and
damaging winds will be the most likely threats. However, a tornado
or two cannot be ruled out. Also precipitable water values of 1 to
1.5 inches along steering flow winds from south to north to make
training more likely will create a flash flood threat as well.

Monday/Monday night...This period looking a little more uncertain
over yesterday. Upper trough, with numerous shortwave troughs
rotating trough, and numerous mesoscale boundaries along with an
incoming front could cause precipitation to develop about anytime
and anywhere. The various large scale high resolution/CAMs guidance
are indicating that. Will keep some kind of mention of precipitation
around the entire time. If any tendency in the output, it does tend
to put the greater chance of precipitation in the eastern portion.

Depending on how details work out, storms look to have a good chance
to become severe. Lift and severe parameters are about the same to a
little better than todays. Locally heavy rainfall still looks
possible with continued high PWs and slower storm movement.
Different high resolution output are producing rather high rainfall
amounts.

Tuesday/Tuesday night...Did not spend much time on this period.
Mesoscale details will have a dramatic affect on where thunderstorms
develop and if they will be severe. Locally heavy rainfall is still
possible. Details are too problematic right now to get specific and
not too much time to look at it since thunderstorms are currently
developing.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM MDT Sun May 27 2018

Another disturbance will move over the area on Wednesday bringing
more showers to the Tri-State area. Showers and a possibly
isolated storm or two will extend into the later overnight
period.

Thursday afternoon, a ridge will build over the area, leading to a
warming trend. Expect daily highs to be in the mid to upper 90s
through Friday.

There may be chances for showers Friday night into Saturday, but
confidence is much lower since the latest model run. Expecting it
to stay dry through Sunday, but high temps will trend a little
cooler in the upper 80s and lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1136 AM MDT Sun May 27 2018

Vfr conditions are expected through the period. However, if a
strong thunderstorm does move across the site, they could produce
mvfr conditions. For Kgld, through 03z southeast winds near 24
knots with gusts to around 33 knots are expected. Thunderstorms
move across the site from near 22z to around 03z. At 04z south
winds near 18 knots will decrease to around 13 knots by 09z and
continue through the rest of the period. Low level wind shear is
expected from 09z to 13z.

For Kmck, southeast winds from 15 to 20 knots with gusts of 25 to
30 knots are expected. Thunderstorms will be near or at the site
from 23z until 04z. From 05z until the end of the period southeast
winds of 8 to 12 knots are expected. Low level wind shear will
occur from 05z to 12z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...EV
AVIATION...BULLER
Hazardous weather outlook, May 27, 9:06 AM MST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1006 AM MDT Sun May 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms will be possible across the Tri-State region
for the afternoon and evening hours. A Slight Risk for severe storms
is in place for areas mainly along and west of Highway 25. A
Marginal Risk is in place for the remainder of the area.

Main threats will be damaging winds 60 mph and greater...large hail
of at least 1 to 2 inches. The strong winds could cause some blowing
dust. A tornado or two cannot be ruled out. Locally heavy rainfall
is also possible with any storms. This will create an above normal
chance of flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

For Monday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Slight Risk for severe storms.

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds 60 mph and greater and large
hail of at least 1 to 2 inches. There is a little better chance of
tornadoes on Monday. Locally heavy rainfall is also possible Monday
with any storms. This will create an above normal chance of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening and
once again on Monday.

In the hours before

Special weather statement, May 27, 2:25 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
325 PM MDT SUN MAY 27 2018

COZ090-KSZ001-NEZ079-272145-
Yuma County CO-Cheyenne KS-Dundy NE-
325 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
345 PM MDT/445 PM CDT/...

At 325 PM MDT/425 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southwest of Haigler, or 14 miles southeast of
Wray, moving north at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wray, Haigler, Laird and Beecher Island.

A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM
CDT/ for northeastern Colorado...northwestern Kansas...and
southwestern Nebraska.

LAT...LON 3978 10199 3983 10221 4013 10222 4010 10187
TIME...MOT...LOC 2125Z 186DEG 32KT 3990 10209

TL
Special weather statement, May 27, 2:26 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
326 PM MDT SUN MAY 27 2018

KSZ041-272145-
Greeley KS-
326 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
345 PM MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Coolidge, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Greeley County.

A severe thunderstorm watch remains in effect until 800 PM MDT for
west central Kansas.

LAT...LON 3838 10204 3849 10202 3852 10195 3852 10187
      3848 10180 3841 10178 3826 10178 3826 10204
TIME...MOT...LOC 2125Z 184DEG 33KT 3820 10193

Vincent
Special weather statement, May 27, 2:37 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
337 PM MDT SUN MAY 27 2018

COZ090-NEZ079-272200-
Yuma County CO-Dundy NE-
337 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 400 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Wray, moving north at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alvin.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado...and southwestern Nebraska.

LAT...LON 4035 10205 4035 10186 4015 10192 4018 10215
      4044 10213 4044 10205
TIME...MOT...LOC 2137Z 188DEG 34KT 4024 10204

TL
Special weather statement, May 27, 2:51 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
351 PM MDT SUN MAY 27 2018

KSZ013-272215-
Sherman KS-
351 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN COUNTY UNTIL 415
PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Kanorado, moving north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kanorado and Ruleton.

This includes Interstate 70 in Kansas between mile markers 0 and 10.

A severe thunderstorm watch remains in effect until 800 PM MDT for
east central Colorado...and northwestern and west central Kansas.

LAT...LON 3913 10205 3947 10205 3950 10200 3950 10190
      3943 10185 3913 10185
TIME...MOT...LOC 2150Z 183DEG 42KT 3926 10199

Vincent
Special weather statement, May 27, 2:56 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
356 PM MDT SUN MAY 27 2018

KSZ041-042-272230-
Wichita KS-Greeley KS-
356 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WICHITA AND EASTERN
GREELEY COUNTIES UNTIL 430 PM MDT/530 PM CDT/...

At 355 PM MDT/455 PM CDT/, Doppler radar was tracking a strong
thunderstorm 16 miles southeast of Tribune, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tribune and Selkirk.

A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM
CDT/ for west central Kansas.

LAT...LON 3862 10179 3863 10144 3826 10148 3826 10172
TIME...MOT...LOC 2155Z 178DEG 31KT 3827 10161

Vincent
Special weather statement, May 27, 2:57 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
357 PM MDT SUN MAY 27 2018

COZ090-272215-
Yuma County CO-
357 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
415 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Lamar, or 16 miles southeast of Holyoke, moving
north at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Yuma
County.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4035 10205 4033 10217 4044 10220 4044 10205
TIME...MOT...LOC 2157Z 174DEG 32KT 4040 10208

TL

The radar

The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 high wind, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Yuma

When
May 27, 2:59 PM MST
Where
Yuma County, 2.99 mi N of Alvin
Measured
1 in hail
Reported by
Public
Coordinates
40.353, -102.078

High Wind, Kit Carson County

When
May 27, 4:12 PM MST
Where
Kit Carson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Southeast winds gusted up to 58 MPH at the airport.

Hail, Kit Carson

When
May 27, 6:08 PM MST
Where
Kit Carson County, 5.49 mi NNE of Bethune
Measured
1.5 in hail
Reported by
Social Media
Coordinates
39.301, -102.424

Thunderstorm Wind, Kit Carson

When
May 27, 6:08 PM MST
Where
Kit Carson County, 5.49 mi NNE of Bethune
Measured
70 kt (81 mph) estimated gust
Property damage
$800
Reported by
Social Media
Coordinates
39.301, -102.424

Garage door was blown off by the thunderstorm winds. Hail up to ping-pong ball size accompanied these winds.

Hail, Kit Carson

When
May 27, 6:09 PM MST
Where
Kit Carson County, 5.66 mi NNE of Bethune
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.304, -102.424

Estimated the time of the report from radar.

Hail, Kit Carson

When
May 27, 6:23 PM MST
Where
Kit Carson County, 10.47 mi NW of Burlington Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.418, -102.429

Quarter to golf ball size hail reported 8-10 miles north of Bethune.

Hail, Kit Carson

When
May 27, 6:35 PM MST
Where
Kit Carson County, 14.24 mi N of Stratton
Measured
1 in hail
Reported by
Social Media
Coordinates
39.506, -102.585

Hail, Kit Carson

When
May 27, 6:40 PM MST
Where
Kit Carson County, 10.89 mi N of Burlington Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.477, -102.257

Tornado, Kit Carson

When
May 27, 6:43 PM MST to 6:47 PM MST
Where
Kit Carson County, 10.36 mi NNW of Peconic to 11.48 mi NNW of Peconic
Rating
EF0
Path length
1.54 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
39.460, -102.200

No damage was reported with this tornado. This tornado was reported by two separate chasers.

Hail, Yuma

When
May 27, 7:40 PM MST
Where
Yuma County, 1.91 mi E of Hale Bonny Dam Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.630, -102.144

Hail, Yuma

When
May 27, 7:40 PM MST
Where
Yuma County, 1 mi ENE of Hale Bonny Dam Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.634, -102.162

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757979, 757986, 758010, 758011, 757982, 757981, 758009, 757980, 757988, 757983, 757985.